Hail, Pima
- When
- July 14, 3:35 PM MST to 3:40 PM MST
- Where
- Pima County, 3 mi NNE of Oro Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.460, -110.960
Spotter reported quarter size hail in Oro Valley.
Monsoon storms had plenty of ingredients to reach severe levels, including a lifted index near -5, 1700 J/kg of CAPE, and precipitable water values in the 90th percentile for July. Thunderstorms initiated on the higher terrain and moved to the north-northwest into valley locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Monsoon storms had plenty of ingredients to reach severe levels, including a lifted index near -5, 1700 J/kg of CAPE, and precipitable water values in the 90th percentile for July. Thunderstorms initiated on the higher terrain and moved to the north-northwest into valley locations. A couple of storms became severe, with 1 inch hail reported in both Cochise and Pima Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 1:00 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 100 PM MST MON JUL 14 2014 .SYNOPSIS...THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT THEN REDEVELOP TUESDAY AFTERNOON...MAINLY EAST OF TUCSON. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND GUSTS. HIGH PRESSURE MOVING OVER THE AREA WILL SUPPRESS THE STORMS SOMEWHAT WEDNESDAY THEN PRETTY MUCH ELIMINATE THE THREAT THURSDAY AND FRIDAY. IT WILL ALSO ALLOW FOR HOTTER AFTERNOON TEMPERATURES. THE AREA SHOULD SEE CONVECTION AGAIN OVER THE WEEKEND. && .DISCUSSION...THUNDERSTORMS DEVELOPING AS EXPECTED THIS AFTERNOON AND ARE GENERALLY TRACKING TO THE NORTH-NORTHWEST. THIS STORM MOTION SHOULD CONTINUE UNTIL OUTFLOW INTERACTIONS START TO TAKE OVER. PLENTY OF INSTABILITY TO WORK WITH 1500-2000 J/KG ACROSS MAJORITY OF THE FORECAST AREA AT THE MOMENT. ALSO HAVE A GOOD BIT OF MOISTURE TO WORK WITH AND ACCORDING TO MESOSCALE ANALYSIS AND UA PW PLOTS IT HAS INCREASED A BIT SINCE THE MORNING SOUNDING...PUSHING THE 90TH PERCENTILE FOR JULY. WILL NEED TO KEEP AN EYE ON THE HEAVY RAINERS TODAY. DCAPE HIGH ENOUGH THAT STRONG WINDS WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. THE CONVECTION SHOULD LAST WELL INTO THE EVENING AND SPREAD INTO THE WESTERN DESERTS BEFORE FINALLY SETTLING DOWN LATE TONIGHT. TUESDAY SHOULD BE ANOTHER RATHER ACTIVE DAY ALTHOUGH LESS THAN IS EXPECTED TODAY AS DYNAMICS ARE NOT AS GOOD WITH THE UPPER HIGH NUDGING CLOSER...AND NO SMALL FEATURE TO LATCH ONTO FOR FORCING. LIKELY A TERRAIN FOCUSED DAY WITH A FEW STORMS DRIFTING OVER THE VALLEYS. BEYOND THAT CONDITIONS WILL BECOME EVEN LESS FAVORABLE FOR CONVECTION. THE UPPER LEVEL HIGH IS EXPECTED TO SETTLE OVER THE INTERNATIONAL BORDER AREA OF SW ARIZONA WEDNESDAY ALLOWING NW FLOW TO DEVELOP WHICH WILL FORCE DRIER AIR ACROSS THE REGION. THIS COUPLED WITH THE SUBSIDENCE WILL SUPPRESS CONVECTION TO THE POINT WHERE THUNDERSTORMS ARE NOT EXPECTED OTHER THAN OVER THE WHITE MOUNTAINS THURSDAY OR FRIDAY. THE MOSTLY SUNNY SKIES AND HIGHER THICKNESS WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB 2 TO 4 DEGREES ABOVE NORMAL. WE HAVE FAIRLY WARM AFTERNOON HIGHS IN THE FORECAST NOW BUT COULD BE ANOTHER DEGREE OR TWO HIGHER. BY SATURDAY THE HIGH WILL SHIFT EAST OVER NEW MEXICO WITH SOUTHEAST FLOW BEGINNING TO DEVELOP AGAIN OVER THE REGION. SOME DISCREPANCY WITH THE STRENGTH OF THE HIGH AND THE POSITION THIS WEEKEND ONWARD WHICH WILL DICTATE WHERE THE MOISTURE WILL MOVE NORTH AND WHERE THUNDERSTORMS MAY DEVELOP. WE HAVE LOW CHANCE POPS IN THE FORECAST AT THIS TIME AND WILL LEAVE THAT BE. CERNIGLIA && .AVIATION...VALID THRU 16/00Z. SCT TO LOCALLY BKN 5-7K FT WITH BKN-OVC 12K FT WITH ISOLD TSRA CONTINUING TO DEVELOP THROUGH AROUND 14/21Z. STORMS BECOMING SCT TO NUMEROUS LATE THIS AFTERNOON INTO THE EARLY EVENING. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS 35-45 KTS IN THE VICINITY OF TSRA'S BTWN 14/21Z AND 15/04Z. AFT 15/04Z STORMS BECMG ISOLD. OTHERWISE...SFC WIND GENERALLY 15 KTS OR LESS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY FOR THIS AFTERNOON AND EVENING DUE TO AMPLE MOISTURE AND INSTABILITY. STORMS WILL GENERALLY MOVE TO THE NORTHWEST TODAY AT 10 TO 15 MPH WITH THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. STILL ACTIVE ON TUESDAY...ALTHOUGH NOT QUITE AS MANY THUNDERSTORMS ARE EXPECTED ON TUESDAY COMPARED TO WHAT IS EXPECTED FOR THIS AFTERNOON. A SIGNIFICANT DROP IN THUNDERSTORM CHANCES DURING THE MIDDLE TO LATTER PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A BIT. THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE WEEKEND AND EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST MON JUL 14 2014 AZZ509-511-142215- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- 225 PM MST MON JUL 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 315 PM MST... AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR 35 MILES NORTHWEST OF SAFFORD...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CALVA AND BYLAS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3330 11035 3323 11000 3299 11012 3301 11033 TIME...MOT...LOC 2125Z 186DEG 4KT 3309 11021 CERNIGLIA
The Tucson radar (KEMX), 70 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
2 hail. Local standard time, as filed.
Spotter reported quarter size hail in Oro Valley.
Quarter size hail was reported at two locations near Sierra Vista. The first report was from a trained spotter just south of Sierra Vista near highway 92. The second report was in Ash Canyon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524793, 524794.